Q. I have been diagnosed with Meniere’s disease. This causes dizzy spells that come out of nowhere and are totally disabling. They last from 30 minutes to 4 hours.
I saw a specialist who prescribed a diuretic. Unfortunately, the medication itself makes me feel rather dizzy. I tried reducing the dose to half a tablet, but the next day I had two episodes, one complete with nausea and vomiting.
I tried taking it at bedtime and that was better, but still very uncomfortable. At this point I’m afraid to drive. When I go out I have to hold onto my husband’s arm due to the lightheadedness from the medication. Any suggestions you may have would be most appreciated.
A. Ear specialists believe that Meniere’s disease is caused by an imbalance in the fluid of the inner ear. Symptoms include episodes of spinning dizziness lasting longer than 15 minutes accompanied by decreased hearing, pressure and ringing in the ear. Such attacks come and go.
Treatment usually involves a low-salt diet and the diuretic Dyazide (triamterene plus hydrochlorothiazide). Ask your physician if an even lower dose might be worth trying.
When this approach is not helpful, some specialists recommend corticosteroids. They can be given orally or injected through the eardrum. When all else fails, there is a surgical procedure that may help eliminate the condition.
We conducted a one-hour radio interview with specialist Dr. David Kaylie about dizziness and various kinds of balance disorders. You can learn more about it here.